There are many, many causes of seizures and when a patient presents in a post-ictal state with there being little or no history available, it becomes the physicians responsibility to hunt for the cause.
For example, we recently had a case of a 65yr old diabetic female who presented with a new history of seizures. As always, this case has been anonymised.
She had been previously well.
She was diabetic, with an old MI and had been a smoker in the past.
She was taking anti-hypertensive agents, atorvastatin and aspirin.
She had three seizures and was treated with a phenytoin infusion which halted the seizure activity.
Blood pressure on admission was 199/95
The patient had apparently not bit her tongue nor had any incontinence.
When examined by a senior doctor, the patient the following day, GCS was 15/15.
Pupils equal and reactive to light. The patient was complaining of a severe bitemporal headache and neck pain. It was painful flexing the neck forwards.
The patient had clearly bitten her tongue and she had dry faeces on her legs suggestive of faecal incontinence.
Cranial nerve examination was normal apart from chronic diplopia that predated this event.
Tone was normal throughout the lower limbs.
Pronator drift was absent.
Power and reflexes were normal throughout.
Babinskis were negative.
Kernig's Test produced BACK PAIN but the patient had had a lumbar puncture the night before.
All bloods were negative and CRP was 0.01
CXR was normal.
CT and MRI had been considered non-diagnostic, but when I reviewed the scan I noticed a very small intracerebral haemorrhage that was very easily missed. There was no SAH visible.
However from the above, it was clear that this patient being a diabetic with hypertension and on aspirin succumbed to an intracerebral haemorrhage resulting in recurrent acute generalised seizures.
In view of the positive meningeal signs it was of concern to me that there may have been subarachnoid extension of bleeding.
On the other hand, the neck pain and headache may have been due to his severe seizure activity and the lower back ache may have been related to the previous traumatic lumbar procedure.
The patient had her aspirin stopped and under went a CT angiogram which revealed no SAH and the patient was referred for a neurosurgical opinion.
However, the only way to truly rule out an SAH is to perform a repeat lumbar puncture to look for xanthochromia.
The above case is an excellent example of a common cause of seizures.
Always consider the back ground previous medical history and always look at the drugs as these may cause or complicate seizures.
In her case, being diabetic on insulin could have resulted in an hypoglycaemic seizure; being an ex-smoker could have caused lung cancer, cerebral metastases and secondary seizures. Being hypertensive and taking aspirin can result in intracerebral bleeding and secondary seizures as in this case. Taking anti-hypertensive agents such as thiazide or loop diuretic agents can result in hyponatraemia and seizures.
The history is of prime importance if it can be elicited from friends or family.
Please let me know your comments.